Publication Type:

Journal Article

Source:

Asia Pacific Journal of Medical Toxicology, Volume 2, Number 3, p.87–91 (2013)

Keywords:

Argemone mexicana; Dihydrosanguinarine; Dropsy; Poisoning; Sanguinarine

Abstract:

Background:Epidemic dropsy occurs due to ingestion of mustard oil contaminated with oil from Argemone mexicana, leading to edema and tenderness of the abdomen, upper and lower limbs. In this study, clinical profiles of patients presented with epidemic dropsy in north India are described.
Methods: This was a prospective study of patients presented with epidemic dropsy to the emergency department of Nehru Hospital, during the period from March 2004 to December 2011. Inclusion criteria were patients presenting with tender bilateral pitting leg edema and dermal telangiectasia. Clinical and laboratory data of patients were entered into case record forms at the time of presentation until discharge from the hospital.
Results: Leg edema was the principal symptom in our series, and was in concurrence with current literature. Erythema has only been reported in 35-82% of published series, though it was present in all of our patients. Similarly, features such as diarrhea, hepatomegaly and anemia were more frequent in our cases compared to the literature. Furthermore, pancytopenia which was documented on peripheral blood counts in 54% of our cases has never been reported before.
Conclusion: Epidemic dropsy should be considered in patients presenting with progressive erythema, edema, and tenderness of the limbs who had a history of consumption of mustard oil and confirmation of Argemone oil contamination according to laboratory tests.

Cite this Research Publication

N. Sharma, Dr. Madhu Mohan N., Bhalla, A., Sharma, A., and Singh, S., “Changing Pattern of Epidemic Dropsy in North India”, Asia Pacific Journal of Medical Toxicology, vol. 2, pp. 87–91, 2013.

207
PROGRAMS
OFFERED
6
AMRITA
CAMPUSES
15
CONSTITUENT
SCHOOLS
A
GRADE BY
NAAC, MHRD
8th
RANK(INDIA):
NIRF 2018
150+
INTERNATIONAL
PARTNERS